Statistical
Two-level Wells DVT score: a complete binary-flag spreadsheet exercise
Practice SUM, IF and input validation with all nine positive DVT criteria and a separate alternative-diagnosis deduction using fictional data.
A spreadsheet exercise, not a diagnostic service
This example uses fictional clinician-assessed flags. It demonstrates arithmetic and input validation; it cannot assess symptoms, establish diagnoses or choose treatment. Do not enter patient-identifying information or use its output for clinical decisions.
The NICE two-level DVT version includes nine one-point findings and one two-point deduction. A score of 2 or more falls in the likely band; 1 or less in the unlikely band. An unlikely band does not exclude DVT. This is not the separate pulmonary-embolism Wells rule.
See the linked guideline for eligibility, assessment and the complete diagnostic pathway. The input labels describe the criteria, not instructions for self-assessment.
Add all nine flags and subtract the alternative-diagnosis flag twice
B2:B10 contains all nine positive flags; B11 contains the deduction flag. Every flag must be a numeric 0 or 1. Empty cells, text, fractions and out-of-range values return Invalid inputs rather than a misleading low score. The score can range from -2 to 9.
=IF(COUNT(B2:B11)<>10,"Invalid inputs",IF(OR(AND(B2<>0,B2<>1),AND(B3<>0,B3<>1),AND(B4<>0,B4<>1),AND(B5<>0,B5<>1),AND(B6<>0,B6<>1),AND(B7<>0,B7<>1),AND(B8<>0,B8<>1),AND(B9<>0,B9<>1),AND(B10<>0,B10<>1),AND(B11<>0,B11<>1)),"Invalid inputs",SUM(B2:B10)-2*B11))Compare the unrounded integer score with the two-level boundary
The label is a score band only. It does not order imaging, prescribe medicines or rule out disease. Try changing each flag independently, then compare scores of 1 and 2.
=IF(COUNT(B2:B11)<>10,"Invalid inputs",IF(OR(AND(B2<>0,B2<>1),AND(B3<>0,B3<>1),AND(B4<>0,B4<>1),AND(B5<>0,B5<>1),AND(B6<>0,B6<>1),AND(B7<>0,B7<>1),AND(B8<>0,B8<>1),AND(B9<>0,B9<>1),AND(B10<>0,B10<>1),AND(B11<>0,B11<>1)),"Invalid inputs",IF(SUM(B2:B10)-2*B11>=2,"DVT likely score band","DVT unlikely score band")))Try the example
Use the original values or change them to test your understanding.